Anaprox is a pain reliever used for arthritis, menstrual cramps, headaches, dental surgery, bursitis, tendinitis, sprains, strains and other painful conditions.
It belongs to a class of medications commonly called NSAIDs or nonsteroidal anti-inflammatory drugs.
Side Effects and Interactions
No matter how you swallow this medicine, the most common side effects involve the gastrointestinal tract. They include nausea, indigestion, heartburn, cramps, gas, constipation, and diarrhea.
Some people even develop ulcers and intestinal bleeding while taking Anaprox. These problems occasionally occur without obvious preliminary symptoms, leading to a sudden life-threatening crisis due to perforation of the stomach lining.
Older people appear to be more susceptible to this problem and should be monitored carefully.
Warning signs may include weight loss, persistent indigestion, a feeling of fullness after moderate meals, dark or tarry stools, anemia and unusual fatigue. Home stool tests such as Hemoccult or Fleet Detecatest may provide an early indication of bleeding.
Other side effects to be alert for include headache, ringing in the ears, rash, itching, difficulty breathing and fluid retention. Drowsiness, dizziness, lightheadedness, difficulty concentrating, and confusion are possible; do not drive if you become impaired.
Less commonly Anaprox may produce jitteriness, insomnia, heart palpitations, hair loss, depression, tremor, tiredness, visual disturbances, and sores in the mouth.
Some people become sensitive to sunlight while on Anaprox, so use an effective sunscreen, stay covered or avoid the sun. Report any symptoms to your physician promptly.
Anaprox can affect both the kidney and liver, so periodic blood tests to monitor the function of these organs is important.
This medication can adversely interact with many other drugs, including aspirin, alcohol, beta-blocker heart or blood pressure medicine, blood thinners, Lasix, lithium and methotrexate.
Over-the-counter pain relievers such as Aleve (which contains the same ingredient as Anaprox) or others containing ibuprofen or aspirin should not be combined with Anaprox. Check with your pharmacist and physician to make sure Anaprox is safe in combination with any other drugs you take.
Anaprox is virtually identical to Naprosyn, a popular arthritis medicine, so these two drugs should never be taken together.
The over-the-counter pain reliever Aleve is another guise naproxen may take and should not be mixed with Anaprox.
People who are allergic to aspirin or other anti-inflammatory agents should avoid Anaprox.
Signs of allergy include breathing difficulties, rash, fever, or a sudden drop in blood pressure, and require immediate medical attention.
Taking the Medicine
Because Anaprox and Anaprox DS can be hard on the digestive tract, the pills may be taken with food to reduce tummy trouble.
This does not guarantee that the drug will be safe for the stomach.